Delaware, 2012

Winter Weather in Delaware, January 21, 2012

January 21, 2012 · NWS PHI · 4 events in 4 counties and zones

A low pressure system that passed south of Delaware during the morning of the 21st brought a wintry mix of snow, sleet and freezing rain to the state. Snowfall in New Castle County averaged 1 to 3 inches and less than an inch in Kent and Sussex Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
11
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that passed south of Delaware during the morning of the 21st brought a wintry mix of snow, sleet and freezing rain to the state. Snowfall in New Castle County averaged 1 to 3 inches and less than an inch in Kent and Sussex Counties. Ice accretions averaged around one tenth of an inch. Because this occurred on a Saturday, the overall number of accidents were lower. Most of the accidents, including the most serious ones, occurred in New Castle County. Delaware State Police responded to about three dozen accidents, about a dozen with injuries and about half a dozen disabled vehicles. A 52-year-old man was killed waiting at a bus stop on Philadelphia Pike in Brandywine Hundred. The driver of a Cutlass driving southbound on Philadelphia Pike lost control of his vehicle, started spinning and entered the northbound lanes, struck two trees and then the man. Two passengers in the vehicle were also injured and hospitalized. Interstate 495's traffic slowed to a crawl near Wilmington after a tractor-trailer jack-knifed. | |Snow overspread Delaware between Midnight EST and 2 a.m. EST on the 21st. The snow changed to sleet and freezing rain from 2 a.m. EST in Sussex County northward to around 5 a.m. EST in New Castle County. The wintry mix persisted in New Castle County until the precipitation ended during the middle of the afternoon on the 21st. Precipitation became spottier in the county after 9 a.m. EST. In Kent and Sussex Counties, the sleet and freezing rain changed to plain rain between 4 a.m. and 5 a.m. EST on the 21st and stayed mainly rain until it ended in the middle to late afternoon on the 21st.

Representative snowfall included 2.6 inches in New Castle (New Castle County), 2.4 inches at the New Castle County Airport, 2.3 inches in Newark (New Castle County), 1.5 inches in Glasgow (New Castle County) and 0.4 inches in Dover (Kent County).

The low pressure system responsible for the wintry mix formed on a cold front over the Southern Plains on the 20th. At 7 p.m. EST on the 20th, it reached Arkansas. It moved northeast and reached Kentucky at 1 a.m. EST on the 21st, the lower Chesapeake Bay at 7 a.m. EST on the 21st, just east of Cape May, New Jersey at 10 a.m. EST on the 21st and about 100 miles east of the New Jersey coast at 1 p.m. EST on the 21st. The track of the low pressure system made it difficult for warm air to move in at the surface in the northern part of the state, even if it warmed enough aloft to change the snow to either sleet or freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 20, 11:07 PM EST, 53 minutes earlier.

Area forecast discussion, Jan 20, 11:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1107 PM EST FRI JAN 20 2012

.SYNOPSIS...
LOW PRESSURE IN KENTUCKY WILL REDEVELOP JUST EAST OF NEW JERSEY
DURING MIDDAY SATURDAY THEN MOVE OUT TO SEA. HIGH PRESSURE WILL
BUILD DOWN FROM THE NORTH FOR SUNDAY. LOW PRESSURE OVER EASTERN
CANADA WILL DRAG A COLD FRONT THROUGH THE REGION ON MONDAY FOLLOWED
BY A RETURN TO HIGH PRESSURE FOR THE MIDWEEK TIMEFRAME. ANOTHER
SYSTEM IS FORECAST TO IMPACT THE REGION LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SNOW IS FORECAST TO DEVELOP AROUND MIDNIGHT ON MARYLANDS EASTERN
SHORE INTO SOUTHERN DELAWARE THEN RAPIDLY OVERSPREAD THE REMAINDER
OF OUR CWA BY 4AM. THE TRANSITION TO SLEET...RAIN AND FREEZING
RAIN WILL HAPPEN ABOUT 2 HOURS AFTER THE PRECIPITATION BEGINS IN
MD AND S DE...REACHING NEAR PHL AROUND 6AM.

ACCUMULATIONS BY DAYBREAK SHOULD BE IN THE 1 TO 2 INCH RANGE
ACROSS THE DELAWARE VALLEY AND UP TO 3 INCHES AS YOU MOVE NORTH
AND WEST. LESS THAN AN INCH IS EXPECTED SOUTH AND EAST WITH THE
PRECIPITATION CHANGING OVER TO RAIN.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SNOW/MIX LINE PROBABLY ONLY AS FAR NORTH AS KABE-KSMQ LINE.

SO AS WE MOVE THROUGH THE MORNING HOURS, THE AREA SOUTH AND EAST
OF THE I-95 CORRIDOR SHOULD CHANGE TO PLAIN RAIN. ACROSS THE I-95
CORRIDOR ITSELF, WE DON'T SEE A COMPLETE CHANGEOVER. BASED ON THE
THERMAL PROFILES, SLEET AND FREEZING RAIN WILL BECOME THE DOMINATE
P-TYPE. FURTHER NORTH AND WEST, SOME SLEET IS FORECAST TO MIX
ACROSS UPPER BUCKS AND MONTGOMERY, AND PORTIONS OF BERKS IN PA.
SLEET ALSO LOOKS LIKELY IN SOMERSET AND HUNTERDON COUNTIES IN NJ.
FURTHER NORTH AND WEST, IT APPEARS SNOW WILL BE THE DOMINATE
P-TYPE.

TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 6 IN THE POCONOS AND
NW NJ TO 1 TO 3 ACROSS THE DELAWARE VALLEY INTO MONMOUTH COUNTY NJ.

WE DON'T SEE MUCH ICE ACCRUAL IN THE POCONOS OR LEHIGH VALLEY AT
THIS TIME, BUT WE COULD SEE A TENTH OR TWO ACROSS PORTIONS OF THE
THE I-95 CORRIDOR.

TEMPERATURES WILL RISE INTO THE MID 20S NORTH AND WEST, INTO THE MID
30S ACROSS THE CENTRAL ZONES, AND INTO THE MID 40S ACROSS THE LOWER
DELMARVA.

WE COULD EXPERIENCE SOME WIND GUSTS INTO THE 20 TO 25 MPH RANGE
TOMORROW AFTERNOON, BUT THEY WILL BE SHORT LIVED AND SHOULDN'T BE A
SIGNIFICANT ISSUE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE LOW EXITS TO OUR EAST AND ALL REMAINING PRECIPITATION, MAINLY
ALONG THE COASTAL STRIP, SHOULD END AROUND MIDNIGHT. HIGH PRESSURE
THEN MOVES IN FOR SUNDAY GIVING US A VERY BRIEF BREAK BETWEEN
SYSTEMS. AS THE HIGH MOVES ACROSS TO OUR NORTH WE START TO SEE
INCREASING CLOUD COVER AS MOISTURE INCREASES AHEAD OF THE NEXT
SYSTEM.

LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES AREA ON SUNDAY AND
MONDAY, DRAGGING A COLD FRONT THROUGH OUR REGION MONDAY EVENING.
WITH WARM AIR ADVECTION TAKING PLACE IN ADVANCE OF THE FRONT WE WILL
SEE INCREASED MOISTURE AND PRECIPITATION RETURNING TO THE AREA
SUNDAY NIGHT. PTYPE MAY BECOME AN ISSUE AS WE SEE A VERY DRY LAYER
THROUGH THE ATMOSPHERE WITH SATURATION AT OR JUST ABOVE THE SURFACE.
WITH THE DRY LAYER BEING DEEP, WE MAY NOT SEE ICE CRYSTALS FORM SO
THE PRECIPITATION WILL LIKELY BE SUPERCOOLED DROPS AS THEY FALL TO
THE SURFACE. THIS MAY THEN CAUSE A PERIOD OF FROZEN PRECIPITATION,
IN THE FORM OF FREEZING RAIN, TO OCCUR. AT THE ONSET, TEMPERATURES
AT THE SURFACE MAY BE AT OR BELOW FREEZING NORTH AND WEST OF
PHILADELPHIA AND WE HAVE INCLUDED FREEZING RAIN IN THE LATEST
FORECAST. THROUGH THE NIGHT SUNDAY WE WILL SEE TEMPERATURES START TO
RISE IN THE WARM ADVECTION AND OVER TIME THE FREEZING RAIN WILL TURN
TO PLAIN RAIN, EVEN ALL THE WAY UP INTO THE POCONOS, AS WE HEAD INTO
MONDAY. THE COLD FRONT WILL THEN CROSS THE AREA ON MONDAY EVENING
AND CLEAR OUT THE PRECIPITATION BY TUESDAY MORNING. THE RAIN MAY
CHANGE OVER TO SNOW ACROSS THE HIGHER TERRAIN BEFORE ALL IS SAID
AND DONE.

BEHIND THE FRONT WE WILL THEN SEE HIGH PRESSURE BUILD BACK INTO THE
REGION AND WE SHOULD SEE THE AREA DRY OUT FOR THE MIDWEEK TIMEFRAME.
ANOTHER SYSTEM

WHILE SUNDAYS HIGH WILL BE CLOSE TO NORMAL, EXPECT ABOVE NORMAL
TEMPERATURES TO OCCUR THROUGHOUT THE REMAINDER OF THE PERIOD.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

OVERNIGHT...VFR THROUGH 05-07Z MIDNIGHT. IFR/LIFR CONDITIONS WILL
DEVELOP IN SNOW THEN TRANSITION TO SLEET/RAIN FROM S TO N TO PHL
BY 11Z-12Z.

AFTER 12Z SATURDAY...IFR/LIFR CONDS IN SNOW/SLEET KRDG-KABE-KTTN
AND ANY MIXED PCPN CHANGING TO RAIN/FREEZING RAIN DEPENDENT ON
LOCATION WITH RESPECT TO THE COAST ELSEWHERE.

SNOW MAY BE BRIEFLY HEAVY KRDG-KABE BETWEEN 12Z-15Z.

SO SNOW ALL MORNING KABE. KRDG MAY SEE SOME SLEET. KTTN, KPNE,
KPHL, KILG SHOULD CHANGE OVER TO SLEET AND/OR FREEZING RAIN. KMIV
AND KACY WILL CHANGE OVER TO RAIN.

OUTLOOK...
IMPROVING CONDITIONS ARE EXPECTED FROM SATURDAY NIGHT INTO SUNDAY
AS HIGH PRESSURE BUILDS INTO THE AREA. CLOUDS WILL INCREASE ON
SUNDAY AND BRINGING MVFR/IFR CONDITIONS TO THE TAF SITES.
CONDITIONS REMAIN POOR ON MONDAY ALONG WITH PRECIPITATION AS AN
AREA OF LOW PRESSURE IMPACTS THE REGION.

&&

.MARINE...
SCA CONTINUES FOR THE COASTAL WATERS BEGINS SAT AFTN INTO SUNDAY.
MAY BEGIN IT SOONER IN ANZ 450-451 ..NNJ WATERS.. IN OUR NEXT
ISSUANCE FOR NE FLOW.

OTRW LOOKS LIKE A LOW END SCA SAT AFTERNOON BEFORE THINGS RAMP UP
A BIT SAT NIGHT. THE FORECAST CAPS GUSTS AT 25 KTS AND SEAS AT 5
FT THROUGH SAT AFTERNOON.

SMALL CRAFT ADVISORY CONDITIONS LOOK TO CONTINUE THROUGH AT LEAST
TUESDAY, MAINLY FOR SEAS. SEAS WILL BE AROUND 4-6 FEET ON THE
OCEAN, INCREASING TO 5-8 FT ON MONDAY, AND THEN DECREASING ON
TUESDAY. SEAS OF 3-5 FT CAN BE EXPECTED NEAR THE MOUTH OF THE
DELAWARE BAY. THERE WILL BE PERIODS OF SMALL CRAFT WINDS AS WELL
SATURDAY NIGHT INTO SUNDAY BUT THEY WILL SUBSIDE SUNDAY NIGHT
BEFORE PICKING UP AGAIN ON MONDAY AND TUESDAY AS SEVERAL
DISTURBANCES MOVE THROUGH THE REGION.

&&

.TIDES/COASTAL FLOODING...
SOME CONCERN FOR A MINOR TIDAL FLOODING EPISODE ALONG THE S NJ AND
DE CW SUNDAY MORNING HIGH TIDE.  MORE AT 4 AM.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 5 PM EST SATURDAY FOR PAZ054-055-
     060>062-067>071.
NJ...WINTER WEATHER ADVISORY UNTIL 5 PM EST SATURDAY FOR NJZ001-
     007>010-012>020-027.
DE...WINTER WEATHER ADVISORY UNTIL 5 PM EST SATURDAY FOR DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 5 PM EST SATURDAY FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM SATURDAY TO 6 AM EST SUNDAY FOR
     ANZ450>455.

&&

SYNOPSIS...MEOLA/DRAG 1107P
NEAR TERM...DRAG/KRUZDLO 1107P
SHORT TERM...DRAG/KRUZDLO 1107P
LONG TERM...MEOLA
AVIATION...DRAG/KRUZDLO/MEOLA 1107P
MARINE...DRAG/KRUZDLO/MEOLA 1107P
TIDES/COASTAL FLOODING...1107P
Hazardous weather outlook, Jan 20, 5:36 PM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
536 PM EST FRI JAN 20 2012

DEZ001-MDZ008-NJZ001-007>010-012>020-027-PAZ054-055-060>062-067>071-
212245-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
536 PM EST FRI JAN 20 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 5 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ012-015-019-020-NJZ021>026-212245-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
536 PM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

WARMER AIR OVERRUNNING COLDER SURFACE TEMPERATURES COULD RESULT
IN LIGHT SNOW MIXED WITH SLEET LATER TONIGHT, THEN TRANSITION TO
A RAIN/SLEET MIX FOR A BRIEF TIME. THIS MAY RESULT IN SOME LOCAL
SLIPPERY SPOTS FOR A TIME LATER TONIGHT. ANY MIXED PRECIPITATION
SHOULD QUICKLY TRANSITION TO ALL RAIN BY DAYBREAK SATURDAY FROM
SOUTH TO NORTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-212245-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
536 PM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Inland Sussex

When
January 21, 12:00 AM EST to 5:00 AM EST
Where
Inland Sussex forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
January 21, 12:30 AM EST to 2:00 PM EST
Where
New Castle forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 8 indirect
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
January 21, 1:00 AM EST to 4:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 21, 1:00 AM EST to 6:00 AM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, New Castle2012-01-2152MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360216, 360218, 360215, 360217.